Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 53, NWS Albuquerque, NM

May 24, 20224 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at May 24, 2022, 2:01 AM MDT for 4 counties in New Mexico. It took effect at May 24, 2022, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 24, 2022, 2:01 AM MDT (08:01 UTC)
In effect from
May 24, 2022, 12:00 PM MDT
Expired
May 24, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 130 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4534 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS75 KABQ 240801
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
201 AM MDT Tue May 24 2022

NMZ201-205-241815-
/O.NEW.KABQ.WI.Y.0053.220524T1800Z-220525T0000Z/
Northwest Plateau-West Central Plateau-
201 AM MDT Tue May 24 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts between 45 to 50 
  mph expected.

* WHERE...Northwest Plateau and West Central Plateau.

* WHEN...From Noon today to 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

15
2 follow-up statements
788 
WWUS75 KABQ 241912
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
112 PM MDT Tue May 24 2022

NMZ201-205-250200-
/O.EXT.KABQ.WI.Y.0053.000000T0000Z-220525T0200Z/
Northwest Plateau-West Central Plateau-
112 PM MDT Tue May 24 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Northwest Plateau and West Central Plateau.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area 
  roadways. Any blowing dust will reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

39
272 
WWUS75 KABQ 250152
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
752 PM MDT Tue May 24 2022

NMZ201-205-250300-
/O.EXP.KABQ.WI.Y.0053.000000T0000Z-220525T0200Z/
Northwest Plateau-West Central Plateau-
752 PM MDT Tue May 24 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

24

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 23, 11:20 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 23, 11:20 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 PM MDT Mon May 23 2022

.AVIATION...
06Z TAF CYCLE
Showers and thunderstorms will continue through the overnight hours
across eastern NM. A few of these storms, especially across Curry and
Roosevelt counties, may become strong to severe with hail and
damaging winds. Meanwhile, a backdoor cold front will move through
the plains, resulting in a northeasterly wind shift and aid in
keeping the shower and thunderstorm activity continuing through
Tuesday evening. This backdoor cold front will also be responsible
for low cigs tonight across the northeast, including KCAO, KRTN, and
KLVS. Across western and central NM, breezy to windy northwest winds
will develop with gusts of 35 to 45 knots Tuesday afternoon, and an
Airport Weather Warning may be needed at KABQ.

15

&&

.PREV DISCUSSION...935 PM MDT Mon May 23 2022...
.UPDATE...
Updated zone forecasts to incorporate severe thunderstorm watch 267
through 09Z. The watch was extended through 09Z for Curry and
Roosevelt counties.

33

&&

.PREV DISCUSSION...353 PM MDT Mon May 23 2022...
...STRONG TO SEVERE STORMS POSSIBLE OVER THE EASTERN PLAINS THIS
   AFTERNOON AND EVENING...

.SYNOPSIS...
Strong to severe storms will be a concern this afternoon through
the late evening across the far eastern plains, with showers and
storms persisting into the overnight hours. The main threats will
be large hail and damaging winds, although a brief tornado or two
cannot be ruled out. An upper level system coupled with a backdoor
cold front will keep the threat for precipitation in the forecast
through Tuesday and Tuesday night across the east. Cooler readings
are anticipated with even snow showers expected over the northern
mountains, with snow levels dropping as low as 9,000 feet. A few
inches of snow can be expected on the mountain peaks with minimal
impacts for the mountain passes. Meanwhile, strong winds and low
humidity will create critical fire weather conditions for Tuesday
afternoon across western and central New Mexico. Quiet weather is
expected for Wednesday and Thursday. Unfortunately, strong winds,
above normal readings and hazardous fire weather conditions will
redevelop for Friday into the upcoming weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Moisture is on the increase across the east this afternoon, and will
continue through tonight. Showers and thunderstorms will develop
soon and they could turn severe on the eastern plains through about
midnight. Another upper level disturbance will deepen as it moves
into NM tonight and departs late Tuesday. Showers and a few storms
will continue later tonight, even expanding into the Rio Grande
Valley and western high terrain. It will be cold enough for snow
tonight on the higher mountain peaks of the Sangre de Cristo
mountains. There will be another round of showers and thunderstorms
Tuesday into Tuesday night in the northern mountains and east. Just a
few strong to potentially severe storms on the East Central Plains.
A different story in the west tomorrow as dry, very warm air, and
breezy to windy and unstable conditions will cause critical fire
weather behavior, and a few wind advisories may be needed. Tuesday
will cooler, especially in the east. CHJ

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Wednesday will favor northwest flow for the entire CWA as the upr
level system shifts eastward. One potential forecast challenge is
whether a deformation band of moisture/pcpn impacts the northeast
quadrant of the state early on Wednesday. Both the GFS and ECMWF
deterministic agree with this possibility, especially if the closed
low departs slower than advertised. Otherwise, it should be rather
quiet for the remainder of the area with just a few afternoon gusts
from the Four Corners into the central highlands, and possibly the
northeast plains closer to the tighter surface pressure gradient.

An upper level ridge will invade the region for Thurs with 500hPa
heights still progged to be around 1.0 to 1.5 standard deviations
above normal. High temperatures will respond accordingly with most
areas 5 to 10 degrees above average.

Fast upper level flow will start making its way into the West Coast
on Friday, shifting the ridge east of the CWA by the afternoon. As
this happens, 700hPa winds increase into the 25-35kt range by late
afternoon with weak leeside cyclogenesis in southeast CO/northeast
NM. Based on the latest probabilistic guidance, most locations will
remain below advisory criteria.

Upper level trough will dig southward for the upcoming weekend over
the Pacific and northern Rockies. Winds aloft over NM will further
strengthen and impact a broader chunk of the CWFA. A deeper leeside
surface low will develop in southeast CO (988-991mb), supporting a
tighter surface gradient in the northeast plains. Surface winds are
expected to increase with compressional heating allowing a few sites
in the eastern plains to approach the century mark - which may be at
daily record levels. Longwave trough remains parked over the western
U.S. for Sunday, with much of the moisture and energy staying north
of New Mexico. Latest cluster analysis offers two primary solutions
for the trough on Monday. The majority of the clusters offer a slow
translation eastward, allowing for below normal heights with strong
winds remaining in place. A percentage of GFS and Canadian members
suggest a more progressive translation that allows for above normal
heights migrating back into southwestern U.S. DPorter

&&

.FIRE WEATHER...
Moisture is increasing across eastern NM this afternoon and will
continue to do so through tonight. Showers and thunderstorms will
develop shortly in the east, and will linger through the night.
Strong to severe storms could impact the eastern plains through
midnight. The west will be dry and cooler tonight with the passage
of a cold front. Another disturbance will approach late tonight and
cross during the day Tuesday, keeping showers and thunderstorms
going in the north and east, with wet snow on the high northern
mountain peaks. But the west will be dry and breezy to windy,
leading to critical fire weather conditions. the Fire Weather Watch
has been Upgraded to a Red Flag Warning Tuesday. We get a break
Wednesday and Thursday with dry and warmer conditions, and not too
much wind. Critical fire weather conditions will be spotty at best,
thanks to a building ridge of high pressure over the state. But
storms passing to our north Friday through the weekend will bring
a return to strong winds, very warm temperatures, breezy to windy
conditions, and an unstable atmosphere will cause concern for
critical fire weather conditions. CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 8 PM MDT Tuesday for the following
zones... NMZ101-105-106-109.

&&

In the hours before

Local storm report, May 23, 8:35 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
835 PM MDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             CLAYTON                 36.45N 103.18W
05/23/2022  E1.00 INCH       UNION              NM   PUBLIC

            VIDEO OF ESTIMATED QUARTER SIZE HAIL IN
            CLAYTON VIA TWITTER.

&&

RJH
Special weather statement, May 23, 8:38 PM MDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
838 PM MDT Mon May 23 2022

NMZ235-236-240315-
Roosevelt County-Curry County-
838 PM MDT Mon May 23 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES THROUGH 915 PM MDT...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arch, or 14 miles east of Portales, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Farwell, Texico, Arch and Rogers.

This includes Highway 60 between Mile Markers 395 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.

&&

LAT...LON 3397 10325 3423 10324 3443 10304 3395 10304
TIME...MOT...LOC 0238Z 262DEG 18KT 3415 10309

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

24
Special weather statement, May 23, 9:30 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
930 PM MDT Mon May 23 2022

NMZ235-236-240400-
Roosevelt County-Curry County-
930 PM MDT Mon May 23 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES THROUGH 1000 PM MDT...

At 930 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arch, or 12 miles east of Portales, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portales, Farwell, Dora, Causey, Milnesand, Lingo, Arch, Pep and
Rogers.

This includes Highway 60 near Mile Marker 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
east central New Mexico.

&&

LAT...LON 3357 10337 3404 10360 3439 10304 3357 10305
TIME...MOT...LOC 0330Z 240DEG 6KT 3417 10313

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

33
Special weather statement, May 23, 10:11 PM MDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1011 PM MDT Mon May 23 2022

NMZ236-240445-
Roosevelt County-
1011 PM MDT Mon May 23 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
ROOSEVELT COUNTY THROUGH 1045 PM MDT...

At 1011 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Causey, or 20 miles southeast of Portales, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Causey, Arch and Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
east central New Mexico.

&&

LAT...LON 3379 10313 3401 10325 3413 10320 3423 10305
      3422 10304 3418 10304 3385 10305
TIME...MOT...LOC 0411Z 239DEG 8KT 3399 10308

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15
Special weather statement, May 23, 10:27 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1027 PM MDT Mon May 23 2022

NMZ235-236-240500-
Roosevelt County-Curry County-
1027 PM MDT Mon May 23 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ROOSEVELT
AND SOUTH CENTRAL CURRY COUNTIES THROUGH 1100 PM MDT...

At 1026 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Elida, or 16 miles west of Portales, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portales, Floyd and Oasis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
east central New Mexico.

&&

LAT...LON 3407 10333 3397 10380 3403 10385 3408 10384
      3408 10389 3413 10393 3434 10356 3430 10327
TIME...MOT...LOC 0426Z 250DEG 30KT 3416 10363

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15
Special weather statement, May 23, 11:11 PM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1111 PM MDT Mon May 23 2022

NMZ236-240545-
Roosevelt County-
1111 PM MDT Mon May 23 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
ROOSEVELT COUNTY THROUGH 1145 PM MDT...

At 1111 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dora, or 13 miles south of Portales, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dora and Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
east central New Mexico.

&&

LAT...LON 3387 10349 3404 10358 3417 10325 3393 10309
TIME...MOT...LOC 0511Z 252DEG 18KT 3399 10341

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:07 PM MDTSpecial Weather StatementABQCurry38 min
May 23, 7:30 PM MDTAreal Flood AdvisoryABQCurry2 hr
May 23, 7:49 PM MDTSpecial Weather StatementABQCurry41 min
May 23, 8:00 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt45 min
May 23, 9:01 PM MDTSevere Thunderstorm WarningABQHarding44 min
May 23, 9:30 PM MDTSpecial Weather StatementABQRoosevelt30 min
May 23, 10:27 PM MDTSpecial Weather StatementABQRoosevelt33 min
May 23, 11:11 PM MDTSpecial Weather StatementABQRoosevelt34 min
May 23, 11:38 PM MDTSevere Thunderstorm WarningABQRoosevelt37 min
May 24, 12:14 AM MDTSevere Thunderstorm WarningABQRoosevelt46 min
May 24, 11:44 AM MDTSpecial Weather StatementABQDe Baca31 min
May 24, 11:50 AM MDTSevere Thunderstorm WarningABQChaves, De Baca, Lincoln40 min
May 24, 11:54 AM MDTSpecial Weather StatementABQGuadalupe36 min
May 24, 12:29 PM MDTSevere Thunderstorm WarningABQChaves, De Baca61 min
May 24, 12:32 PM MDTAreal Flood AdvisoryABQSan Miguel118 min
May 24, 1:13 PM MDTSpecial Weather StatementABQChaves32 min
May 24, 1:26 PM MDTSpecial Weather StatementABQDe Baca34 min
May 24, 1:30 PM MDTSevere Thunderstorm WarningABQChaves60 min
May 24, 2:20 PM MDTSpecial Weather StatementABQRoosevelt40 min
May 24, 2:24 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt37 min
May 24, 2:40 PM MDTSpecial Weather StatementABQChaves50 min
May 24, 2:44 PM MDTSevere Thunderstorm WarningABQRoosevelt19 min
May 24, 3:02 PM MDTSpecial Weather StatementABQRoosevelt28 min

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.